(Mar 20, 2010) Simvastatin is taken by around three million people in order to lower their cholesterol and reduce the risk of having a heart attack.
However an analysis of clinical trial data in America has found that high doses can cause muscle damage and a rare condition which induces kidney problems and may be fatal.
Patients were told not to stop taking simvastatin but advised to talk to their doctor if they have concerns.
The American medicines regulator, the Food and Drug Administration, has issued a warning to patients to be alert to signs of problems when taking the 80mg daily dose of simvastatin. It has also listed drugs that should not be prescribed to those on high doses of statins.
Muscle aches and damage are a known side effect of all statins but the risks are generally considered to be outweighed by the benefit in reducing the risk of a heart attack.
The FDA found that patients on the 80mg dose were more likely to develop a severe form of muscle damage called myopathy, compared with those on the lower 20mg dose.